[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Note
April 2003

Choanal AtresiaAn Unusual Serious Complication of Complementary and Alternative Medical Treatment

Author Affiliations

From the Department of Otolaryngology, Veterans General Hospital–Taipei, and National Yang-Ming University, Taipei, Taiwan. The authors have no relevant financial interest in this article.

Arch Otolaryngol Head Neck Surg. 2003;129(4):475-477. doi:10.1001/archotol.129.4.475
Abstract

The use of complementary and alternative medicine (CAM) is common among patients with chronic, long-standing nasal disease. Complications resulting from inappropriate CAM practices are sometimes reported, but serious complications such as choanal atresia and stenosis are rare. We report a case of choanal atresia and stenosis due to herbal drug (ie, chemical) cauterization of the nasal cavity in a 39-year-old man. We reviewed the literature on why patients previously given conventional treatment seek alternative therapies. The patient underwent surgical intervention to relieve choanal atresia and stenosis. The postoperative course was unremarkable, and follow-up for 1 year revealed no evidence of restenosis. Choanal atresia and stenosis resulting from CAM treatment are rare. Otolaryngologists should be aware of possible complications occurring in patients receiving such treatments.

×